Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 142, NWS Springfield, MO

July 8, 2016Cedar County, Dade County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 8, 2016, 12:08 AM CDT for Cedar County, Dade County, Missouri. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2016, 12:08 AM CDT (05:08 UTC)
Expired
Jul 8, 2016, 1:00 AM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Cedar County, MO, Dade County, MO

The radar

The Springfield radar (KSGF), 57 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 12:31 AM CDTTSTM WND DMGStockton, MOSEVERAL LARGE TREE LIMBS WERE RIPPED OUT OF TREES WITHIN THE CITY OF STOCKTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 8:21 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2840 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.4
Supercell composite
10.7

Open this sounding in Storm Lab

The text

As transmitted.

322 
WUUS53 KSGF 080508
SVRSGF
MOC039-057-080600-
/O.NEW.KSGF.SV.W.0142.160708T0508Z-160708T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1208 AM CDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DADE COUNTY IN SOUTHWESTERN MISSOURI...
  CEDAR COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 100 AM CDT

* AT 1207 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR WALKER TO 6 MILES EAST OF SHELDON TO NEAR
  LAMAR...MOVING EAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...LAW ENFORCEMENT. THESE STORMS HAVE A HISTORY OF PRODUCING
           WIDESPREAD WIND DAMAGE ACROSS EXTREME SOUTHEASTERN KANSAS.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  STOCKTON LAKE...                  STOCKTON STATE PARK...
  EL DORADO SPRINGS...              STOCKTON...
  GREENFIELD...                     LOCKWOOD...
  EVERTON...                        DADEVILLE...
  JERICO SPRINGS...                 SOUTH GREENFIELD...
  ARCOLA...                         UMBER VIEW HEIGHTS...
  FILLEY...                         CEDAR SPRINGS...
  MASTERS...                        BEARCREEK...
  CANE HILL...                      CEDARVILLE...
  MEINERT...                        WAGONER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR STOCKTON LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3730 9408 3790 9406 3789 9381 3783 9381
      3783 9363 3774 9363 3774 9361 3764 9361
      3728 9363
TIME...MOT...LOC 0507Z 275DEG 47KT 3791 9414 3765 9417 3746 9433 

HAIL...0.88IN
WIND...60MPH
 
$$

SCHAUMANN
1 follow-up statement
982 
WWUS53 KSGF 080600
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 AM CDT FRI JUL 8 2016

MOC039-057-080610-
/O.EXP.KSGF.SV.W.0142.000000T0000Z-160708T0600Z/
DADE MO-CEDAR MO-
100 AM CDT FRI JUL 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR DADE AND CEDAR COUNTIES HAS
EXPIRED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTHWESTERN MISSOURI.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SPRINGFIELD.

LAT...LON 3730 9408 3790 9406 3789 9381 3783 9381
      3783 9363 3774 9363 3774 9361 3764 9361
      3728 9363
TIME...MOT...LOC 0558Z 275DEG 47KT 3791 9414 3765 9417 3746 9433 

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:27 PM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, Jul 7, 6:27 PM CDT, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
627 PM CDT THU JUL 7 2016

.SHORT TERM...(This evening through Friday)
Issued at 245 PM CDT Thu Jul 7 2016

After the last night storms system exited the region this
morning, short wave ridging moved over the region. This has
allowed most of the cloud cover to diminish and temperatures to
climb into the middle 80s to around 90 degrees. With the
additional rainfall overnight, humidities were once again high.

Strong southerly winds were helping to keep some of the low level
moisture from pooling across the region but also was aiding in
bringing additional Gulf moisture into the region. Temperatures
are expected to slowly climb into the upper 80s to lower 90s this
afternoon with heat index values climbing into the 100 to 105
range across southeastern kansas.

Similar to the past two nights, an MCS is expected to develop
across the northern plains and move southeast and into Missouri
overnight tonight. This system is expected to begin to move into
central Missouri around midnight and move south through Friday
morning. At this point, expectations tonight is for the potential
for strong to severe thunderstorms to develop and impact much of
the Ozarks tonight through Friday morning. The primary hazard
will be damaging straight line winds though hail to the size of
quarters will also be possible with the stronger updrafts.

One thing that will aid as a focusing mechanism overnight, will
be a cold front that will also begin to move towards the region.
Models at this point do have some timing differences with the
front with the ECMWF faster than the GFS. THe EC moves the front
through by late Friday morning with the GFS slower, finally
moving the front just south of the Missouri/Arkansas state line
late Friday night into Saturday morning.

.LONG TERM...(Friday Night through Thursday)
Issued at 245 PM CDT Thu Jul 7 2016

The aforementioned cold front will become the focus for shower
and thunderstorms development again Friday night into Saturday
morning as the front stalls across southern Missouri or northern
Arkansas. This will provide the focus for additional strong to
severe thunderstorms as short wave energy moves across the region
which will be on the eastern edge of the upper level ridge. Once
again the expected threat will be for damaging winds and quarter
size hail.

One thing that will need to be watched as well is the potential
for isolated flooding across the region as the stalled front will
bring the potential for training storms over areas generally
along and south of I-44.

The upper level ridge will keep its position just west of the
Ozarks through the weekend and into the next week which will bring
additional chances for showers and thunderstorm activity to the
Ozarks through Monday.

Models attempt to shift the upper level ridge to the east or lay
it over the region for the middle of next week before shunting it
back west by the end of next week. This may allow for a return to
high heat indices for the middle of next week, but may be short
lived. Will monitor later forecasts for this though.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 627 PM CDT Thu Jul 7 2016

For the KSGF/KJLN/KBBG tafs:  A rather tricky forecast for the TAF
sites. Low level jet will strengthen again this evening with low
level wind shear becoming likely after 03Z. Next question is
convective potential. Short term models suggesting storms
developing across central Missouri this evening and then spread
southeast overnight. Still uncertain as to impact at the
Aerodromes, but any impact would likely be after 06Z. VFR
conditions expected, with MVFR possible within any storms. will
include Prob30 for this possibility.

There will likely be ongoing convection Friday morning as a
frontal boundary slides into southern Missouri by afternoon. This
will likely be the focal point for more storms that may impact
that terminals late in the TAF period.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...Heat Advisory until 8 PM CDT this evening for KSZ073-097-101.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Raberding
Hazardous weather outlook, Jul 7, 11:32 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1132 PM CDT THU JUL 7 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090445-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1132 PM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  A STORM COMPLEX OVER EASTERN KANSAS WILL CONTINUE TO MOVE
  EAST-SOUTHEAST ACROSS SOUTHEAST KANSAS AND CENTRAL AND SOUTHERN
  MISSOURI OVERNIGHT TONIGHT. WIND GUSTS TO 70 MPH AND HAIL TO THE
  SIZE OF QUARTERS MAY BE POSSIBLE WITH THIS ACTIVITY OVERNIGHT.
  IN ADDITION LOCALLY HEAVY RAINFALL WILL RESULT IN A LIMITED
  FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORM POTENTIAL IS EXPECTED TO CONTINUE FRIDAY AND
  THROUGH THE WEEKEND...AS A WEAK FRONTAL BOUNDARY MOVES SOUTH
  INTO THE REGION AND STALL ACROSS SOUTHERN MISSOURI. THIS
  STALLED FRONT MAY ALSO BECOME THE FOCUS FOR SOME LOCALIZED
  HEAVY RAINFALL THAT MAY LEAD TO FLOODING. SOME STRONG TO SEVERE
  STORMS WILL BE POSSIBLE FRIDAY NIGHT INTO SATURDAY MORNING.
  STRONG WIND GUSTS AND ISOLATED FLOODING WILL BE THE MAIN SEVERE
  WEATHER CONCERN.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR
  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

RABERDING

In the hours before

Local storm report, Jul 7, 11:36 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1136 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     FORT SCOTT              37.84N 94.71W
07/07/2016                   BOURBON            KS   LAW ENFORCEMENT

            SEVERE THUNDERSTORM WIND GUSTS WAS DAMAGING TREES IN FORT
            SCOTT. SEVERAL LARGE LIMBS HAD BEEN RIPPED OUT OF TREES.

&&

DCRAMER
Local storm report, Jul 8, 12:02 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1202 AM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     TSTM WND DMG     3 S MULBERRY            37.51N 94.62W
07/07/2016                   CRAWFORD           KS   FIRE DEPT/RESCUE

            *** 1 INJ *** SEVERE THUNDERSTORM WIND GUSTS DOWNED A
            LARGE TREE THROUGH A HOUSE.

&&

DCRAMER
Local storm report, Jul 8, 12:03 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1203 AM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     TSTM WND DMG     GIRARD                  37.51N 94.84W
07/08/2016                   CRAWFORD           KS   FIRE DEPT/RESCUE

            SEVERE THUNDERSTORM WIND GUSTS HAVE DOWNED SEVERAL POWER
            LINES IN GIRARD.

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:24 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon66 min
Jul 7, 11:40 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon65 min
Jul 8, 12:04 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper56 min
Jul 8, 12:29 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton61 min
Jul 8, 12:41 AM CDTSevere Thunderstorm WarningSGFGreene, Polk64 min
Jul 8, 12:58 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, McDonald, Stone, Taney62 min
Jul 8, 1:05 AM CDTFlash Flood WarningSGFJasper, Newton6 hr
Jul 8, 1:29 AM CDTSpecial Weather StatementSGFDallas, Laclede, Webster46 min
Jul 8, 1:55 AM CDTSpecial Weather StatementSGFDouglas, Taney50 min
Jul 8, 2:20 AM CDTSpecial Weather StatementSGFTexas, Wright40 min
Jul 8, 2:23 AM CDTSevere Thunderstorm WarningSGFMaries, Phelps52 min
Jul 8, 2:28 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Ozark, Taney62 min
Jul 8, 2:59 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell61 min
Jul 8, 3:33 PM CDTSevere Thunderstorm WarningSGFTexas57 min
Jul 8, 3:47 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon58 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.